Wildfire, Throckmorton
- When
- April 1, 1:00 AM CST to April 2, 11:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- State Official
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The wildfire burned 1,777 acres.
The combination of very dry conditions and gusty winds produced a wildfire in Throckmorton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of very dry conditions and gusty winds produced a wildfire in Throckmorton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1128 PM CDT TUE MAR 31 2009 .DISCUSSION... READ 06Z AVIATION DISCUSSION BELOW. && .AVIATION... EXPECT VFR CONDITIONS TO CONTINUE OVER THE NEXT 24 HOURS. THE MODELS HAVE A 40 TO 45 KNOTS JET DEVELOPING NEAR 09Z BUT AM NOT REALLY CONFIDENT ABOUT THIS..BUT STILL KEPT WS AT KABI. A SURFACE LOW WILL BRING GUSTY SOUTH TO SOUTHWEST WINDS LATER THIS MORNING AND AFTERNOON HOURS. WINDS WILL WEAKEN SLIGHTLY AFTER SUNSET BUT STILL WILL REMAIN AT 15 TO 20 MPH WITH HIGHER GUSTS...EXCEPT ACROSS THE SOUTHERN TERMINALS OF KJCT AND KSOA. A COLD FRONT IS EXPECTED TO APPROACH THE BIG COUNTRY AROUND 06Z/02...JUST AT THE END OF THIS TAF PACKAGE TIME FRAME. && .PREV DISCUSSION... /ISSUED 620 PM CDT TUE MAR 31 2009/ DISCUSSION... READ 00Z AVIATION DISCUSSION BELOW. AVIATION... EXPECT VFR CONDITIONS TO CONTINUE OVER THE NEXT 24 HOURS. THERE ARE SOME HIGH CLOUDS ASSOCIATED WITH A JET THAT WILL MOVE INTO THE SOUTHERN PORTIONS OF WEST CENTRAL TEXAS LATER TONIGHT AND TOMORROW. A 40-45 KT LLJ WILL DEVELOP AFTER MIDNIGHT AND HAVE INCLUDED WS IN THE TAF PACKAGE...BUT WILL ONLY AFFECT FOR KSJT AND KABI. A DEEPENING SURFACE LOW ACROSS THE PANHANDLE WILL BRING STRONG SOUTH TO SOUTHWEST WINDS WEDNESDAY LATE MORNING AND AFTERNOON. A COLD FRONT WILL PUSH SOUTH ACROSS THE REGION TOMORROW NIGHT..BUT THE TIMING OF FRONTAL PASSAGE IS BEYOND THE TIME FRAME OF THIS TAF PACKAGE. PREV DISCUSSION... /ISSUED 332 PM CDT TUE MAR 31 2009/ SHORT TERM... WINDS AND FIRE WEATHER WILL BE THE MAIN CONCERNS ON WEDNESDAY. LIGHT AND VARIABLE WINDS THIS EVENING WILL BECOME SOUTHERLY AND INCREASE AFTER MIDNIGHT TONIGHT...ESPECIALLY UP IN THE BIG COUNTRY AND HENCE OVERNIGHT LOWS WILL BE MILDER IN THAT REGION TONIGHT THAN THEY WERE LAST NIGHT. THE NEXT IN A SERIES OF SHORTWAVE IMPULSES WAS LOCATED OVER WA/OR THIS AFTERNOON. THE SYSTEM WILL DIVE SOUTHEAST INTO THE GREAT BASIN/CNTRL ROCKIES BY LATE TNGT/EARLY WED. THE SURFACE RESPONSE WILL DEVELOP FAIRLY QUICKLY OVER SE CO AND THEN MOVE SOUTHEAST INTO WRN OK BY WED EVEN. THE PRES GRADIENT WILL TIGHTEN OVER WEST CENTRAL TX AND WILL LEAD TO ANOTHER DAY OF STRONG SRLY WINDS FOR WEDNESDAY. MET/MAV GUIDANCE SUGGESTS THAT THE BIG COUNTRY MAY EVEN SEE WIND ADVISORY CRITERIA WINDS...WITH LIGHTER WINDS TO THE SOUTH OF THERE. THIS WILL ALSO PRESENT SOME FIRE WEATHER CONCERNS WHICH WILL BE LAID OUT BELOW. WITH GOOD LOW LVL MIXING AND AN 850MB THERMAL RIDGE NOSING NORTH INTO WEST CENTRAL TX...HIGHS SHOULD RETURN TO THE 80S. LACY LONG TERM... UPPER LOW CLOSES OFF AS IT MOVES ALONG THE RED RIVER VALLEY WEDNESDAY NIGHT AND THURSDAY MORNING. 12Z GFS MODEL UPPER LOW IS FARTHER NORTH THAN YESTERDAYS...WHICH WENT THROUGH THE BIG COUNTRY. 12Z NAM MODEL FARTHER NORTH...ACROSS SOUTHERN AND CENTRAL OKLAHOMA. THIS DECREASES THE ALREADY MINIMAL RAIN CHANCES...WITH THE AREA BEING DRY SLOTTED. I DID KEEP A 10 TO 20 PERCENT CHANCE ALONG AND NORTH OF I-20 HOWEVER...FOR UNCERTAINTY IN THE PATH OF THE UPPER LOW. STRONG WINDS WILL BE THE MAIN AFFECT...AS THE SURFACE LOW ALSO MOVES SE ALONG THE RED RIVER VALLEY. WINDS SHIFT NORTHWEST AFTER MIDNIGHT WEDNESDAY NIGHT WITH COLD FRONTAL PASSAGE. IT WILL BE WINDY...ESPECIALLY ACROSS THE BIG COUNTRY...CONCHO VALLEY... AND HEARTLAND INTO MID/LATE AFTERNOON THURSDAY. SIMILAR SCENARIO FOR THE WEEKEND. ANOTHER UPPER LOW PASSES NORTH OF THE REGION...DRY SLOTTING WEST CENTRAL TEXAS. WINDS PICK UP ON FRIDAY...AS LEE TROUGH DEVELOPS IN THE PANHANDLE...WITH SURFACE LOW MOVING ACROSS KANSAS SATURDAY. GOOD PRESSURE GRADIENT BRINGS WINDY CONDITIONS TO THE NORTHERN HALF OF THE CWA ON FRIDAY INTO SATURDAY. HIGH PRESSURE BUILDING IN BEHIND A COLD FRONT EARLY MONDAY...KEEPS LOW LEVEL MOISTURE WELL PUSHED OFF IN THE GULF OF MEXICO. ANOTHER UPPER SYSTEM PASSES NORTH OF THE REGION TUESDAY. SIMILAR SETUP. EFFECTS ARE THE SAME...WIND...BUT NO RAINFALL. FIRE WEATHER... NEAR CRITICAL TO CRITICAL FIRE DANGER CONDITIONS ARE EXPECTED TO REDEVELOP ON WEDNESDAY ACROSS MUCH OF WEST CENTRAL TX. STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP AS LOW PRESSURE STRENGTHENS OVER THE CENTRAL/SOUTHERN PLAINS. AFTERNOON RH VALUES ALONG AND WEST OF THE HIGHWAY 277 CORRIDOR ARE EXPECTED TO DROP INTO THE TEENS TO NEAR 20 PERCENT AS WELL. RETURNING LOW LEVEL MOISTURE MAY KEEP THE NW HILL COUNTRY AND HEARTLAND FROM REACHING CRITICAL LEVELS. A FIRE WEATHER WATCH WILL REMAIN IN EFFECT FOR THE WHOLE AREA WEDNESDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED TO OCCUR OVER A GOOD PORTION OF WEST CENTRAL TX ON THURSDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY THURSDAY...WITH STRONG NORTHWEST WINDS BEHIND IT. RELATIVE HUMIDITIES FROM THE CONCHO VALLEY AND HEARTLAND SOUTHWARD ARE EXPECTED TO DROP INTO THE TEENS ALONG WITH THIS STRONG WIND. A FIRE WEATHER WATCH WILL LIKELY BE NEEDED FOR THURSDAY AS WELL FROM THE CONCHO VALLEY AND HEARTLAND SOUTHWARD. ELEVATED TO NEAR CRITICAL CONDITIONS CAN BE EXPECTED OVER A GOOD PORTION OF WEST CENTRAL TX FRIDAY AND SATURDAY AS YET ANOTHER STORM SYSTEM MOVES INTO THE CENTRAL PLAINS. FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN AT LEAST AT ELEVATED LEVELS FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK AS A FAIRLY ACTIVE...BUT DRY...EARLY SPRING PATTERN CONTINUES. LACY && .PRELIMINARY POINT TEMPS/POPS... ABILENE 49 83 53 64 43 / 0 0 10 10 0 SAN ANGELO 47 86 53 72 41 / 0 0 10 0 0 JUNCTION 44 84 55 75 39 / 0 0 10 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE... COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES... KIMBLE...MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR... THROCKMORTON...TOM GREEN. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES: BROWN...COKE...COLEMAN... CONCHO...CROCKETT...IRION...KIMBLE...MASON...MCCULLOCH... MENARD...RUNNELS...SAN SABA...SCHLEICHER...STERLING...SUTTON... TOM GREEN. && 99/99/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 320 PM CDT TUE MAR 31 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 320 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AFTERNOON AND THURSDAY FOR WEST CENTRAL TX DUE TO EXPECTED CRITICAL FIRE WEATHER CONDITIONS. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FRIDAY AND SATURDAY AS ANOTHER STORM SYSTEM MOVES THROUGH THE PLAINS. FIRE DANGER CONDITIONS ARE EXPECTED TO REMAIN AT LEAST ELEVATED EARLY NEXT WEEK AS AN ACTIVE...BUT DRY...EARLY SPRING PATTERN CONTINUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LACY
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
The wildfire burned 1,777 acres.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168091.